1. Charlie

    Charlie Registered User

    Apr 1, 2003
    161
    Hi All,

    I wonder if anyone has had similiar experiences and can help us with our fears here.

    My dad has had alzheimers for about four years. He has been on Aricept for the last 18 months and it does seem to have slowed down the decline in his condition. However, over the last few weeks he has become noticably worse, his wondering and day to day confussion is so disheartening. A lot of people have said that Aricept is only affect for a realitively short period, e.g. 12 months to 18 months.

    We are really woried about taking dad off Aricept incase his condition becomes even worse. What the GP and clinic are going to say on his next assesment I do not know.

    My question is, what is likely to happen if my dad stops taking Aricept on their advice. Has anyone experienced this. I am in two minds about this, one part of me thinks, well if it has stopped being effective, what the point in taking it, the other cautious part of me thinks, don't even think about stopping Aricept incase his condition becomes much much worse.

    At the moment, he needs a lot of care BUT does have a lot of independance, especially around the house.

    thanks for anyones help!
    Charlie.......
     
  2. Ruthie

    Ruthie Registered User

    Jul 9, 2003
    114
    South Coast
    Hello Charlie

    My husband, who is 60 and has had Alzheimer's for some 7 -8 years was started on Aricept in May 2002 and quickly showed some improvement in communication (expressing himself and understanding what was said to him). This was confirmed by the specialist medication nurse when she visited us after 3 months and did the MMSE test. There wasn't any significant change in any other functioning.

    His condition remained pretty much unchanged, just the usual gradual deterioration, for about 7 to 8 months (until early this year) when there seemed to be a change for the worse. In July his consultant discussed stopping the Aricept, as one of my husband's problems was intermittent but frequent insight into his condition, which caused distress, depression and occasional rages. Both the consultant and I felt that it was possible that keeping my husband on Aricept was just about maintaining him at this level of awareness and it might be kinder to take him off it, but it was really left up to me to decide. I agreed with the consultant that it was a very difficult ethical decision, despite the fact that his MMSE score had fallen significantly and it looked as though Aricept wasn't really benefitting my husband any more.

    It was decided to leave the decision for a while. However, through August there was a pronounced deterioration, with more confusion and agitation, very disturbed sleep patterns, violent behaviour when he couldn't get out of the house (he's a very committed wanderer with the escape skills of Houdini!) and deep depressive, almost catatonic, states. Towards the end of August it was decided (with my agreement) to take him off Aricept as it really didn't seem to be helping at all. Two weeks later, after a series of very disturbed nights, lots of anger and a violent episode which frightened me, I couldn't take it any more and called his CPN (who is always very supportive). It is difficult to say whether this was related to coming off the Aricept - it just felt to me as though it was a continuation and worsening of his most recent deterioration.

    The CPN got the Consultant round to our home first thing next morning prepared to admit my husband to a geriatric dementia assessment ward some 20 miles away (there is no appropriate facility in our area). The CPN had already booked a bed and they were prepared to admit him under Section 3, but in the event he agreed to be admitted. He was there for 2 weeks
    while they took blood tests to establish if there was any other underlying problem e.g. infection, which can make the symptoms worse. They also tried a different range of medications.

    After two weeks he was allowed home, with the proviso that if things were no better he could go back, but so far (one month on) things are just about copeable with, although the confusion, agitation etc are worse if anything, the new sleeping tablets mean that I am getting a few hours sleep most nights, and I have a sedative which I can give him when he gets really agitated (often a precursor to angry and violent behaviour). Some days I don't need to give it, some days I do.

    One of the blood tests taken in hospital indicates that there may in fact be another underlying problem which could have triggered the downturn in my husband's condition during August and September, and we are waiting for an appointment with another hospital consultant to get this checked out.

    To summarise: although I can't be 100% definite about this, I do feel that the benefits of Aricept started "wearing off" after about 9 to 10 months and were not perceptible after 15 months. Although there has been quite a marked deterioration in the last 2 to 3 months, I am pretty sure it started before stopping Aricept.

    One thing more - my husband's consultant said that if he came off Aricept and it made things much worse, he could go back on it. I don't think there is anything to be gained by this, as at last my husband is not so acutely aware that there is something horribly wrong with him, and although he gets angry because he can't go out, it is more like a tantrum which blows over with a little help (usually by distracting him), whereas before he would have been in a state of depression all day.

    This is a heartbreaking disease - my husband was the kindest and most thoughful of men and would have hated to think he could behave as he does now.

    Sorry, I've probably gone into more detail than you needed or wanted, but hope that some of it will be useful to feed into any thoughts you are having about Aricept and whether it is useful to continue. Perhaps you could ask the consultant whether it would be possible to restart it if there is a change for the worse if it is stopped? This may depend on the MMSE score of course.

    Kind regards

    Ruthie
     
  3. Charlie

    Charlie Registered User

    Apr 1, 2003
    161
    Ruthie,

    thanks so much for your reply and thanks for the detailed account of your situation and observations. This has really helped.

    I noticed a lot of similarities in your husbands behaviour and indeed my dads marked deteriation which seems to accellerate at different points of the condition. My father had a lot of test a while back to ensure there was no other infections that may be aggitating his condition and all was clear. It all seems so unpredictable at the moment even though we all knew the situation would get worse at some point......

    We will speak with the consultant and GP, but it does seem that it may be better to carry on with the aricept medication for a little while longer. Its just hard to guage whether aricept is having any effect at the moment or whether indeed it is having a negative effect.

    My dad to loves to get out and about, so he is going to find it hard to have any restrictions. He occassionally gets up in the middle of the night, dresses and slips out the door for a walk. The loss of ability to tell the time of day is very difficult to deal with and I know my mum finds it hard to cope sometimes.

    thanks again for you reply, it means a lot

    Kind Regards
    Charlie
     
  4. Angela

    Angela Registered User

    May 28, 2003
    151
    Wales
    Charlie
    I would like to ask when is your Dads next appointment with the consultant?
     
  5. Charlie

    Charlie Registered User

    Apr 1, 2003
    161
    Hi Angela,

    not for a couple of months as he had a checkup/assesment quite recently. Unfortunately the recent sharp dip in his condition has been very sudden.

    Kind Regards
    Charlie
     
  6. Angela

    Angela Registered User

    May 28, 2003
    151
    Wales
    Hi
    If you do have concerns, say there is no positive change in dads behaviour in the next few weeks, i would personally be inclined to make an appointment, preferably with the consultant, with whom you can discuss the possibility of him coming off the Aricept.
    It may be that there is some other cause for the extra confusion, it may be that the consultant could either change or alternate the doseage.
    I agree with what you are saying that if it no longer appears to be beneficial then you wonder if he should stay on it, but this really has to be discussed with the consultant.
    With regards to what happens after the drug is stopped because
    it is no longer effective, Im sure you were told that Aricept and the like, only temporary slow down the progression of the symptoms of dementia, and so Im afraid it will continue to progress when they no longer work.
    Bets wishes
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.